Aspartame poisoning refers to allergic reactions that may occur with continuous use of the artificial sweetener aspartame. While the product does not seem to cause issues for many people, a significant section of the population do report health issues that range from the minor issues such as a light headache to severe cramps and nausea, and even changes in heart rhythm. Aspartame poisoning has been identified among all sub-groups within the population. Men, women, and children have all been diagnosed with reactions to the sweetener.
In many cases, aspartame poisoning will clear up if the individual simply chooses to discontinue using products that contain the sweetener. This can mean staying away from such products as diet sodas, low calorie pudding and gelatin mixes, and a number of powdered drink mixes. Even some cereals and dried fruits contain aspartame as a flavor-enhancing ingredient. For the individual who becomes aware that he or she cannot tolerate aspartame, reading the labels on packaged foods becomes a necessity.
There is a wide range of symptoms reported with aspartame poisoning. While few individuals report severe reactions, the symptoms may become worse with continued use. Among the most commonly reported issues are headaches that develop within an hour or so of consuming a product containing aspartame. Nausea and diarrhea also may occur shortly after consumption.
There is growing evidence that the use of aspartame can impact neurological function. Aspartame poisoning may be evidenced by changes in mood, the development of anxiety for no apparent reason, or a feeling of lethargy or fatigue that does not seem to subside with rest.
Generally, aspartame poisoning will normally begin to subside once the substance flushes from the system and the individual makes a decision to avoid future use of the sweetener. However, there have been a few isolated cases where medical intervention was necessary to treat the symptoms for a short period of time. This was especially true in cases where the poisoning included severe symptoms such as heart palpitations or problems with breathing.
If you appear to develop some type of adverse reaction shortly after beginning to use aspartame as part of your diet, there is a good chance you are experiencing aspartame poisoning. Discontinue use of any products containing the sweetener immediately. If the symptoms persist, contact your physician for further assistance.